- Open Access
The consistency of estimator under fixed design regression model with NQD errors
© Shi et al.; licensee Springer. 2014
- Received: 21 September 2013
- Accepted: 10 February 2014
- Published: 25 February 2014
In this article, based on NQD samples, we investigate the fixed design nonparametric regression model, i.e. for , where are pairwise NQD random errors, are fixed design points, and is an unknown function. The nonparametric weighted estimator of will be introduced and its consistency is studied. As a special case, the consistency result for weighted kernel estimators of the model is established. This extends the earlier work on independent random and dependent random errors to the NQD case.
- pairwise NQD random sequences
- nonparametric regression model
- weighted estimator
In regression analysis, it is a common practice to investigate the functional relationship between the responses and design points. The nonparametric regression model provides a useful explanatory and diagnostic tool for this purpose. One may see Müller  and Hardle  for many examples about this and good introductions to the general subject area.
where the weight functions depend on .
It is well known that Georgiev  first proposed the estimator above, and the estimator subsequently have been studied by many authors. A brief review of the theoretic development in recent years is worth mentioning. Results on being assumed to be independent, consistency and asymptotic normality have been investigated by Georgiev  and Müller  among others. Results for the case when the are dependent have also been studied by various authors in recent years. Roussas et al.  established asymptotic normality of assuming that the errors are from a strictly stationary stochastic process under the strong mixing condition. Tran et al.  discussed again asymptotic normality of assuming that the errors form a weakly stationary linear process with a martingale difference sequence. Hu et al.  gave the mean consistency, complete consistency, and asymptotic normality of regression models based on linear process errors. Under negatively associated sequences, Liang and Jing  presented some asymptotic properties for estimates of nonparametric regression models, and Yang et al.  generalized part results of Liang and Jing  for negatively associated sequences to the case of negatively orthant dependent sequences, and so on.
In this paper, we shall investigate the above nonparametric regression problem under pairwise NQD errors, which means a more general case for sampling.
Definition 1.1 
A sequence of random variables is pairwise NQD random variables (NQD in abbreviation), if is NQD for every , .
Moreover, it follows that (1.2) also implies (1.1), and hence, (1.1) and (1.2) are actually equivalent.
The definition was introduced by Lehmann , which contains independent random variable, NA (negatively associated) random variable and NOD (negatively orthant dependent) random variable et al. as special cases. For the reason of the wide applications of NQD random variables in reliability theory and applications, the notions of NQD random variables have received many concern recently. Some properties of NQD random variables can be found in Lehmann , and there is much other relevant literature (e.g. Matula , Huang et al. , Sung , Shi , Wang et al. , Li and Yang ).
However, the pairwise NQD structure is more comprehensive than the NA (negative associated) structure and the NOD (negatively orthant dependent) structure. Concerning the study of the theory of pairwise NQD random variables, due to lack of some key technique tools, such as Bernstain type inequality and exponential inequality etc. still unestablished for NQD sequences, investigating the related result is under restraint, especially the estimators of parametric and nonparametric components in regressions model under NQD error’s structure. Hence, extending the asymptotic properties of independent and other dependent random variables to the case of NQD variables is highly desirable and of considerable significance in the theory and in applications.
In the article, based on several related lemmas, we investigate the fixed design nonparametric regression model with NQD errors. The nonparametric estimator of will be introduced and the usual consistency properties of , including mean convergence, uniform mean convergence, convergence in probability, etc., are studied under suitable regularity conditions.
The organization of this paper is as follows. In Section 2, we shall present several lemmas for proof of main results, and give the basic assumptions for the nonparametric estimator. We give the further assumption and the main results in Section 3. The proofs of the results will be deferred to Section 4.
2.1 Some lemmas
We shall begin with a few preliminary lemmas useful in the proofs of our main results. Firstly, a fact about the properties for the NQD random variables is cited from .
Lemma 2.1 
, for any .
If f, g are both non-decreasing (or non-increasing) functions, then and are NQD.
Lemma 2.2 
In the rest below, we assume and let . Furthermore, assume that
(A1) is bounded and satisfies Lipschitz condition of order α () on , and ;
(A2) and as ;
where , and we use condition (A1) to the second inequality.
Note that by the definition of , for all and . Under the integrability of , , as by the dominated convergence theorem, which together with (2.3) implies (2.1).
Combining (2.3), then (2.2) holds, as we wanted to show. This completes the proof. □
Proof of Lemma 2.4 The proof is similar to those of Lemma 2.3 with replaced by and using condition (A3), so is omitted here. □
2.2 Basic assumptions
where from a sequence of zero mean random errors with the same distribution as for each n, are known fixed design points from a compact set A in (d is a positive integer), and is an unknown real valued regression function and assumed to be bounded on the compact set A.
where the array of weight functions , depends on the fixed design points and on the number of observations n, for which for .
In the following section, we denote all continuity points of the function on set A as . Let the symbol be the Euclidean norm of x, M a generic positive constant in the sequel, which could take different values at different places.
We shall establish two different models of consistency for the nonparametric regression estimate at a fixed point x. First, we give some assumptions on the weight function in the following. Similar assumptions on the weighted functions can be found in Georgiev , Hu et al. , Liang and Jing  and Yang et al. , etc. We have
(B1) , as ;
(B2) , ∀n;
(B3) , as ;
(B4) , as , for .
The weights , , in the assumptions are relatively extensive in practice, which can easily be satisfied by the commonly adopted weights used, such as the well-known nearest neighbor weights.
Then one can easily verify by the choice of and the definition of that conditions (B1)-(B4) are satisfied.
We now state our first result for the mean convergence of , which, on the opinion of statistics, is asymptotically unbiased of in the proof of Theorem 3.1.
Theorem 3.1 (Mean convergence)
Another similar form of mean convergence, by using the inequality , , for any real number sequence , is the following.
Theorem 3.1′ (Mean convergence)
Assume that conditions (B1), (B2), and (B4) hold. Let be mean zero pairwise NQD sequences with for some , if , as , with ; then (3.1) holds for .
For any fixed point x on a compact set A in (), in order to obtaining uniform convergence for the estimator of , several uniform version of conditions on are necessarily replaced by the following:
() , as ;
() , ∀n;
() , as ;
() , as , for .
Then we are in the position to give the following result.
Theorem 3.2 (Uniform mean convergence)
Remark 3.1 Since the NA sequence and the NOD sequence are an NQD sequence, we generalize some results of Liang and Jing  and Yang et al.  to the case of NQD errors, respectively. As a consequence, one may get a consistency property for the weighted kernel estimators in the model (2.6).
Next, we shall give a weak consistency for the estimator of under the existence of an absolute mean for the variable.
Theorem 3.3 (Convergence in probability)
, since are also pairwise NQD sequences according to Lemma 2.1.
Therefore, we can deduce from (4.1), (4.2), (4.3) that (3.1) follows, and this ends the proof. □
tending to zero if . This completes the proof. □
by Lemma 2.3 and Lemma 2.4, respectively.
Consequently, according to Theorem 3.1, (3.3) follows.
As to (3.4), similar to above, one may verify, on the interval , the condition of Theorem 3.2 by the second result of Lemma 2.3 and Lemma 2.4, i.e. (2.2) and (2.5), respectively. This ends the proof. □
since condition (B2) and .
where the first inequality is due to Lemma 2.2.
which means that when .
Hence, Theorem 3.3 follows from (4.4)-(4.7). This ends the proof. □
Proof of Corollary 3.2 By the discussion in Corollary 3.1, it is a direct result of Theorem 3.3. This completes the proof of Corollary 3.2. □
The work was partially supported by National Natural Science Foundation of China (NSFC) (No. 71271128, No. 11301473), the State Key Program of National Natural Science Foundation of China (71331006), Science Fund for Creative Research Groups, China (11021161), NCMIS, Graduate Innovation Foundation of Shanghai University of Finance and Economics, China (CXJJ2012-423, CXJJ2013-451), and Natural Science Foundation of Fujian Province, China (2012J01028). The authors wish to express their heartfelt thanks to two anonymous referees for their careful reading of the manuscript and helpful suggestions.
- Müller HG: Nonparametric Analysis of Longitudinal Data. Springer, Berlin; 1988.MATHView ArticleGoogle Scholar
- Hardle W: Applied Nonparametric Regression. Cambridge University Press, New York; 1990.View ArticleGoogle Scholar
- Georgiev AA: Local properties of function fitting estimates with applications to system identification. In Mathematical Statistics and Applications. Proceedings of the 4th Pannonian Symposium on Mathematical Statistics, Bad Tatzmannsdorf, Austria, 4-10 September 1983 Reidel, Dordrecht; 1985:141-151.Google Scholar
- Georgiev AA: Consistent nonparametric multiple regression: the fixed design case. J. Multivar. Anal. 1988,25(1):100-110. 10.1016/0047-259X(88)90155-8MATHMathSciNetView ArticleGoogle Scholar
- Müller HG: Weak and universal consistency of moving weighted averages. Period. Math. Hung. 1987,18(3):241-250. 10.1007/BF01848087MATHView ArticleGoogle Scholar
- Roussas GG, Tran LT, Ioannides DA: Fixed design regression for time series: asymptotic normality. J. Multivar. Anal. 1992,40(2):262-291. 10.1016/0047-259X(92)90026-CMATHMathSciNetView ArticleGoogle Scholar
- Tran L, Roussas G, Yakowitz S, Van BT: Fixed-design regression for linear time series. Ann. Stat. 1996,24(3):975-991.MATHView ArticleGoogle Scholar
- Hu SH, Pan GM, Gao QB: Estimation problems for a regression model with linear process errors. Appl. Math. J. Chin. Univ. Ser. A 2003,18(1):81-90.MATHMathSciNetGoogle Scholar
- Liang HY, Jing BY: Asymptotic properties for estimates of nonparametric regression models based on negatively associated sequences. J. Multivar. Anal. 2005,95(2):227-245. 10.1016/j.jmva.2004.06.004MATHMathSciNetView ArticleGoogle Scholar
- Yang WZ, Wang XJ, Wang XH, Hu SH: The consistency for estimator of nonparametric regression model based on NOD errors. J. Inequal. Appl. 2012., 2012: Article ID 140Google Scholar
- Lehmann EL: Some concepts of dependence. Ann. Math. Stat. 1966,43(3):1137-1153.View ArticleGoogle Scholar
- Matula P: A note on the almost sure convergence of sums of negatively dependent random variables. Stat. Probab. Lett. 1992,15(3):209-213. 10.1016/0167-7152(92)90191-7MATHMathSciNetView ArticleGoogle Scholar
- Huang HW, Wang DC, Wu QY, Zhang QX: A note on the complete convergence for sequences of pairwise NQD random variables. J. Inequal. Appl. 2011., 2011: Article ID 92Google Scholar
- Sung SH: Convergence in r -mean of weighted sums of NQD random variables. Appl. Math. Lett. 2013,26(1):18-24. 10.1016/j.aml.2011.12.030MATHMathSciNetView ArticleGoogle Scholar
- Shi JH: On the strong law of large numbers for pairwise NQD random variables with different distributions. Acta Math. Appl. Sin. 2011,34(1):122-130.MATHMathSciNetGoogle Scholar
- Wang YB, Su C, Liu XG: On some limit properties for pairwise NQD sequences. Acta Math. Appl. Sin. 1998,21(3):404-414.MATHMathSciNetGoogle Scholar
- Li R, Yang WG: Strong convergence of pairwise NQD random sequences. J. Math. Anal. Appl. 2008,344(2):741-747. 10.1016/j.jmaa.2008.02.053MATHMathSciNetView ArticleGoogle Scholar
- Wu QY: Convergence properties of pairwise NQD sequences. Acta Math. Sin. 2002,45(3):617-624.MATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.